Alert archive / Hawaii / Wind Advisories in 2025
Wind Advisory 8, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Mar 15, 2025, 5:10 AM HST for Hawaii County, Hawaii. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2025, 5:10 AM HST (15:10 UTC)
- Expired
- Mar 15, 2025, 6:45 PM HST
- In force
- 14 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 3.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
791 WWHW70 PHFO 151510 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 510 AM HST Sat Mar 15 2025 HIZ028-160415- /O.NEW.PHFO.WI.Y.0008.250315T1510Z-250316T1800Z/ Big Island Summits- 510 AM HST Sat Mar 15 2025 ...WIND ADVISORY IN EFFECT UNTIL 8 AM HST SUNDAY... * WHAT...Southwest winds 30 to 45 mph with higher gusts. * WHERE...Big Island Summits. * WHEN...Until 8 AM HST Sunday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. If you must travel to the summits, use extra caution walking and driving. Be careful opening or closing doors. && $$ M BALLARD
2 follow-up statements
852 WWHW70 PHFO 160136 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 336 PM HST Sat Mar 15 2025 HIZ028-161445- /O.CON.PHFO.WI.Y.0008.000000T0000Z-250316T1800Z/ Big Island Summits- 336 PM HST Sat Mar 15 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM HST SUNDAY... * WHAT...Southwest winds 30 to 45 mph with higher gusts. * WHERE...Big Island Summits. * WHEN...Until 8 AM HST Sunday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. If you must travel to the summits, use extra caution walking and driving. Be careful opening or closing doors. && $$ FOSTER
079 WWHW70 PHFO 160445 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 645 PM HST Sat Mar 15 2025 HIZ028-161600- /O.UPG.PHFO.WI.Y.0008.000000T0000Z-250316T1800Z/ /O.NEW.PHFO.HW.W.0002.250316T0445Z-250316T1600Z/ Big Island Summits- 645 PM HST Sat Mar 15 2025 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST SUNDAY... * WHAT...Southwest winds 50 to 65 mph with gusts up to 80 mph. * WHERE...Big Island Summits. * WHEN...Until 6 AM HST Sunday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. If you must travel to the summits, use extra caution walking and driving. Be careful opening or closing doors. && $$ GIBBS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 15, 3:17 AM HST, 1 hour 53 minutes earlier.
Area forecast discussion, Mar 15, 3:17 AM HST, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 317 AM HST Sat Mar 15 2025 .SYNOPSIS... Winds will continue to weaken and shift to the east to southeast today, as moisture near the state increases and the atmosphere destabilizes. Showers, some potentially heavy, will increase over windward slopes, while leeward areas experience periods of afternoon showers through at least Sunday. Trade winds will return Tuesday or Wednesday. && .DISCUSSION... No changes to the short term grids, and the only changes for day 3 onwards was to nudge towards the latest run of the National Blend of Models. No change in the forecast philosophy this morning. The high pressure northeast of the state continues to weaken and move to the east. Combined with a surface low to the west of Kauai winds over the islands are weakening, and shifting to the east to southeast. We are already seeing that directional shift in the low clouds near the islands, and we can expect that to become more widespread across the region today. An upper level low just north of the islands, combined with the upper level trough associated with the surface low west of the islands, will provide instability over the coming days. A nearby band of moisture will likely move into the islands from the east. Convergent east-southeasterly flow on the mid-level trough's northern flank will produce an increase in moisture, raising precipitable water, from its current value of around an inch, to 1.3 to 1.5 inches. Guidance has been showing the deepest moisture developing just north of the islands this weekend. However, there will be enough moisture and instability to increase shower frequency and intensity over windward slopes of all islands. With the weaker winds, afternoon sea breezes will produce clouds and showers over some leeward areas. Some showers may be heavy, and an isolated rumble of thunderstorm cannot be ruled out, however the greatest chance from thunderstorms appears to remain north of the coastal waters. The ingredients still do not push confidence high enough for the issuance of a Flood Watch, though the situation will need monitoring. The GFS and ECMWF show the chances for rainfall declining by late Sunday or Monday. The upper-level trough over the region will weaken, and the mid-level trough will lift northward, lowering chances for rainfall. The main difference between the models is the strength of the east-southeast winds, which are stronger in the GFS due to a more rapid weakening of the nearby surface low. A gradual return to a more stable trade wind flow is expected Tuesday or Wednesday. && .AVIATION... Light to moderate trade winds will continue to weaken through the remainder of today and shift out of the east- southeast. Thus, expect isolated to scattered showers to affect mainly windward areas this morning. By this afternoon, however, localized sea breezes may lead to the development of isolated to scattered showers over leeward locations as well. Brief MVFR ceilings and visibility will be possible in some of the heavier showers. Enough instability will be present this evening and tonight to introduce a slight chance of thunderstorms to windward portions of the smaller islands. No AIRMETs are in effect. && .MARINE... Fresh to moderate trades will hold through today before veering slightly east southeast over the western half of the state as an area of low pressure meanders northwest of the state Sunday into early next week. A few isolated thunderstorms will be possible today into Sunday due to the proximity of the low. The low is expected to gradually weaken Sunday as a strong high passes north of state which may generate moderate to locally strong easterly winds over the eastern half of the state, requiring a Small Craft Advisory (SCA). The western half of the state will remain in moderate to locally fresh east southeast flow. The area of low pressure is expected gradually drift west and weaken early next week, allowing winds to shift back to a more typical easterly direction. Fresh to locally strong trades are expected to return statewide by Tuesday night and hold through the second half of next week. A moderate, west northwest (300-320) swell has peaked and has been trending down overnight trend down through the weekend. The High Surf Advisory has been cancelled as surf heights have dropped below advisory levels. A small to moderate, medium period north northwest swell (340-350) may overlap the fading west northwest swell Sunday night into Monday. In the long range, a series of small, long period northwest swell look to keep surf from going flat through much of next week. Rough choppy surf along east facing shores will drop a notch today and hold into early next week. As winds strengthen by mid week can expect east facing shore surf to pick back up a couple of notches. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...M Ballard AVIATION...Thomas MARINE...Almanza
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 3:03 PM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.